Infantile Spasms Were Likely to Occur

I sent some emails and the doctor responded to my anxiety and gave me a phone call, which was great of him to do. He explained that he hasn’t been treating her infantile spasms as a crisis given her pre-existing epilepsy. He said the infantile spasms were just the result of intractable seizures in a maturing brain, and that it was likely she would also have the next stage of epilepsy called Lennox-Gastaut. When I asked about trying the typical front-line medications for infantile spasms, he said that ACTH has dangerous side-effects, would bring her out of ketosis and is usually used to ‘reset’ the brain but that Lydia’s brain wasn’t seizure-free before the infantile spasms anyway. Basically, he thought it was too risky and unlikely to work. He did give me a prescription for the other front-line medication, Vigabatrin (Sabril). He cautioned that he would prefer weaning her from some of her other medications first – but that will take a couple more months. I’m left holding a prescription and wondering if it’s really a good idea or if it was just me pushing things, and if I should wait or give it to her or what. He did give me the prescription after all. But the risk of trying it is that Vigabatrin causes permanent vision loss in maybe up to half of users! Ugh.

Truthfully he didn’t seem to think anything will work for Lydia and that she would continue to have seizures. Sometimes I want to throw everything there is at her to the point of poisonous intoxication and sometimes I just want to take her off all the medications, do away with the side-effects and let her be, especially if nothing is helping. I just don’t know what to do here. Although I’m grateful for the response of the doctors, I also feel responsible for my influence on them. And I am no neurologist.

Advertisements